Dimension Accessibility as a Predictor of Morphological Gradability

Galit W. Sassoon

Research output: Chapter in Book/Report/Conference proceedingChapterpeer-review

1 Scopus citations

Abstract

Existing formal theories represent the interpretations of gradable predicates in terms of single scalar dimensions. This paper presents a new approach, which aims to cover morphological gradability in multidimensional adjectives and nouns. Following psychological theories, nouns are assumed to be associated with dimension sets, like adjectives. Degree constructions are proposed to involve quantification on dimensions. This approach correlates the acceptability of a given noun or adjective in comparison constructions with its type of characteristic categorization criterion (i.e., whether, as a default, its dimensions combine into a single criterion via quantifiers or other operations). A preliminary study confirms the predicted correlation. Directions for future research are proposed.

Original languageEnglish
Title of host publicationLanguage, Cognition, and Mind
PublisherSpringer Nature
Pages291-325
Number of pages35
DOIs
StatePublished - 2017

Publication series

NameLanguage, Cognition, and Mind
Volume3
ISSN (Print)2364-4109
ISSN (Electronic)2364-4117

Bibliographical note

Publisher Copyright:
© 2017, The Author(s).

Keywords

  • Degree Morpheme
  • Dimensional Exclusion
  • Exception Phrases
  • Morzycki
  • Size Adjectives

Fingerprint

Dive into the research topics of 'Dimension Accessibility as a Predictor of Morphological Gradability'. Together they form a unique fingerprint.

Cite this